Erectile dysfunction: When virility gets in the eye

Older men often suffer from erectile dysfunction. After urological clarification, they are often given PDE-5 inhibitors for long-term therapy - a treatment that can literally backfire.

How does the long-term use of PDE5I affect the eye?

Correlations between PDE5I and eye diseases

A recent large cohort study of 213,033 men found an increased risk of SRD, RVO and ION associated with the use of PDE5 inhibitors. The men most affected were those who took these drugs regularly to treat erectile dysfunction.

These study results suggest that men who routinely take PDE5I should be aware of the associated ocular side effects of these medications. In addition, patients need to be instructed to report to their doctors any visual impairment they experience.

Data is known, but often contradictory

In a number of case reports and small epidemiological studies, the risk of adverse eye incidents associated with the use of phosphodiesterase type 5 inhibitors (PDE5Is) has previously been described and also quantified. However, the results were very often contradictory, and epidemiological data on the risk of eye damage were also not available.

For this reason, the researchers aimed to further investigate the risks for serous retinal detachment (SRD), retinal vascular occlusion (RVO) and ischaemic optic neuropathy (ION) associated with the use of PDE5I.

Examining the details of the study

Based on data from the PharMetrics Plus database (IQVIA), this cohort study was conducted from 1 January 2006 to 31 December 2020. The study subjects were monitored until the initial diagnosis of SRD, RVO or ION. In addition, four control subjects were randomly assigned to each case on the basis of age and time of study entry. The risk for regular PDE5I users was then compared to that for non-users.

The cohort included a total of more than 213,000 men receiving PDE5 inhibitors for treatment of erectile dysfunction. The case-control analysis revealed a total of 1,146 cases of eye problems, including 278 cases of SRD, 628 cases of RVO and 240 cases of ION, in addition to 4,584 control cases. The median age in both groups was 64.6 years. Men with SRD, RVO and ION were also more likely to experience hypertension, as well as diabetes, coronary heart disease and sleep apnoea.

Does eye damage caused by PDE5 inhibitors play a role in a physician's practice?

The results of this interesting cohort study suggest that regular use of PDE5 inhibitors may increase the risk of eye diseases such as SRD, RVO and ION, especially in older men with erectile dysfunction. The researchers say that urologists should therefore inform their patients about the risks, especially if the men are using PDE5 inhibitors on a regular basis.

Please inform your patients about these ocular side effects that may be associated with PDE5 inhibitors. Furthermore, point out that they consult their doctor if they experience a worsening of their visual acuity.

Generally, it must be said that these effects of the PDE5 inhibitors occur very rarely, of course. However, the widespread use of PDE5 inhibitors for the treatment of erectile dysfunction certainly contributes to the expected number of cases in everyday practice. In addition, the older age of those affected does not always make it easy to link visual impairments to the use of PDE5 inhibitors. For this reason, a differential diagnosis should always include this and, in suspected cases, an ophthalmologist should be consulted.

Original publication:
Etminan M et al., JAMA Ophthalmol 2022. doi:10.1001/jamaophthalmol.2022.0663